View Full Version : Lupus and Menstruation
12-21-2011, 08:37 PM
Hi again all. :)
I have a quick question...i was diagnosed with SLE two years ago next month. I'm pretty sure that i'm currently in the middle of a flare up and according to my calendar, my menstrual cycle was to begin this past Sunday. It hasn't started yet, and I'm wondering if the symptoms of my flare up could be the cause of this delay. I'm 21 years old, and I'm currently taking Plaquenil, Folic Acid, Vitamin D Supplements, and Naproxen. Thanks.
12-21-2011, 09:01 PM
I'm not sure whether Plaquenil can affect your cycle, but that it a possibility. Also, any kind of physical stress can affect it, so it makes sense that a flare would do it.
I would advise you to keep good records and talk to your rheumy and/or gyno about it.
12-21-2011, 09:49 PM
I don't know that I've noticed anything like that, but hormones definitely interact with Lupus...but I guess like everything else, it's different for everybody. For me, in the week or so before my period I am WAY more likely to experience symptoms or go into a flare.
Sorry you're feeling cruddy....
12-22-2011, 04:54 AM
People with Lupus can experience amenorrheic (no periods) or oligomenorrheic (scanty periods), or they can bleed very heavily. Often times, the disease can worsen (flare-up) during the menstrual cycle, most probably due to fluctuating hormone levels. Many women feel that their Lupus worsens during menstruation (especially during the end of their cycle). Researchers feel that
estrogen may be the cause of making the condition worse, and this problem is currently being studied. So, what you are experiencing is not uncommon. I could not find information linking Plaquenil with menstrual problems..sorry.
Peace and Blessings
12-22-2011, 06:24 PM
Well put Carlotta! I AGREE to it WOSENING my PMS! UGH! Im one of THOSE people! Thats when i flare at my WORSE! Well that AND gettting the flu! OH SOOOOO BAD!!!! BOOOOOOO to BAD flares from PMS!!!!!! Im getting a mirena put in in Jan to stop my periods altogether! It can take 6 months to a yr after insertion to stop my periods BUT i have endimetreosis, as well as BAD FLARES during PMS. So my Drs HOPE this will TAME it ALL!!!!!! Ask your Dr about it!